Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Switching from POP to Mirena

23 October, 2017

Question:

I gave birth 1.5 years ago and have been breastfeeding and taking the progesterone only pill since then. I stopped breastfeeding and got my first period.

I have now decided to put in a Mirena IUD. I am just worried about how I will get my seven clean days and if there are any leniencies to make sure that I can go to the Mikva at the right time.

Also if there will be a withdrawal bleed when I stop taking the tablets what do I do?


Answer:

Stopping nursing, going off the progesterone-only pill, and inserting Mirena can all lead to irregular staining.  The adjustment period of staining on Mirena can itself sometimes last for months.  Furthermore, stopping the progesterone-only pill is quite likely to cause a period, which will make you niddah.

The best strategy in your case would be to hold off on inserting the Mirena until you have been to the mikveh, and to continue taking the progesterone-only pill after the insertion. This is because, when you are tehorah, careful conduct with stains can often help you avoid prevent becoming niddah through staining alone.  We recommend you read our articles "Stains" and "Toilet Paper" on this issue for more information and get back to us with any follow up questions.  

When to stop taking the pills depends on how much bleeding you have from the Mirena. If you become niddah from the Mirena, then also stop the pill. If not, stop when you have had enough days after mikveh that you are emotionally prepared to possibly become niddah again. You also might get another period, even on the pills, as you did this month.

Please also note that bleeding within a day of Mirena insertion can sometimes be considered dam makkah from the procedure; please see our article for details.

Please don't hesitate to write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.